Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 251, NWS Atlanta, GA

December 9, 20044 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Dec 9, 2004, 9:44 AM EST for 4 counties in Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2004, 9:44 AM EST (14:44 UTC)
Expired
Dec 9, 2004, 10:30 AM EST
In force
46 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 091444
SVRFFC
GAC047-055-083-295-091530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
944 AM EST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CATOOSA COUNTY IN NORTHWEST GEORGIA
  CHATTOOGA COUNTY IN NORTHWEST GEORGIA
  DADE COUNTY IN NORTHWEST GEORGIA
  WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 1030 AM EST

* AT 842 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 27 MILES WEST OF TRENTON TO 16 MILES SOUTHWEST OF TRENTON TO
  27 MILES WEST OF BERRYTON...AND MOVING NORTHEAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LOOKOUT MOUNTAIN...TRION...SUMMERVILLE...ROSSVILLE...NEW ENGLAND...
  LA FAYETTE...INDIAN SPRINGS...HINKLES...HIGH POINT...FORT
  OGLETHORPE...CHICKAMAUGA AND BOYNTON.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3501 8564 3471 8558 3434 8554 3443 8518
      3482 8514 3502 8517

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 5:30 AM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Dec 9, 5:30 AM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST THU DEC 9 2004

.SHORT TERM...
FORECAST CHALLENGES ABOUND THIS PERIOD AS HEAVY RAIN EVENT DEVELOPING
ACROSS NORTH GEORGIA...CHANCE OF STRONG THUNDERSTORMS MOVING INTO
WEST CENTRAL GEORGIA BY LATE THIS MORNING AND INTO PORTIONS OF EAST
GEORGIA BY THIS AFTERNOON...MAX TEMPERATURES OVER NORTHEAST GEORGIA
WILL DEPEND ON HOW LONG IN SITU WEDGE LASTS OVER THE AREA.  CURRENT
RADAR LOOP SHOWING SHOWERS AND ISOLATED THUNDERSTORMS EXTEND FROM
NORTHWEST GEORGIA BACK INTO MISSISSIPPI.  SHOWERS WILL CONTINUE TO
MOVE ACROSS NORTH GEORGIA...PARTICULARLY NORTHWEST GEORGIA THROUGH
THIS EVENING AS WARM FRONT MOVES INTO NORTH GEORGIA THIS MORNING AND
SURFACE LOW DEVELOPING OVER LOUISIANA MOVES ACROSS NORTHEAST
ALABAMA/NORTHWEST GEORGIA EARLY THIS AFTERNOON.  GFS INITIALIZED
DEVELOPING LOW BEST...AND WILL LEAN TOWARD GFS SOLUTION FOR HEAVY
RAIN...THUNDER CHANCES.  WILL CONTINUE FLOOD WATCH NORTH OF A
CARROLLTON TO ATLANTA TO CLEVELAND LINE AS ALL MODELS PAINT SWATH OF
1 TO 2 INCHES OF RAIN ACROSS AREA.  NEXT CHALLENGE IS TIMING/EXTEND
OF THUNDER ACROSS CENTRAL GEORGIA.  GFS INDICATING SQUALL LINE
MOVING WEST GEORGIA...SOUTH OF ATLANTA METROPOLITAN AREA...BY LATE
THIS MORNING.  LOW LEVEL JET MOVING ACROSS CENTRAL GEORGIA WILL POSE
THREAT OF STRONG WINDS ALONG LINE OF STORMS FROM COLUMBUS TO MACON
AREA THROUGH THE AFTERNOON HOURS. COLD FRONT WILL PUSH THROUGH
FORECAST AREA OVERNIGHT AS UPPER LEVEL TROUGH SWINGS ACROSS THE OHIO
VALLEY BY FRIDAY AFTERNOON.  DEEP NORTHWEST FLOW BEHIND THE FRONT
WILL PUMP COLD AIR INTO NORTH GEORGIA ON FRIDAY.  MODELS CONTINUE TO
INDICATE SLIGHT CHANCE OF SNOW SHOWERS IN HIGHER ELEVATIONS OF
NORTHEAST GEORGIA FRIDAY NIGHT INTO SATURDAY MORNING.

.LONG TERM...
COLD AIR ADVECTION CONTINUES SATURDAY AS UPPER LEVEL TROUGH OVER THE
CAROLINAS.  WILL INCREASE CLOUDS FOR SATURDAY AS GFS INDICATING
STRATO CU DEVELOPMENT.  NO OTHER CHANGES PLANNED FOR LONG TERM.

&&

.AVIATION...RAIN AND A FEW THUNDERSTORMS DEVELOPING EASTWARD ACROSS
GA TODAY. THIS SHOULD KEEP CEILINGS MOSTLY MVFR...WITH IFR IN RAIN
AREAS. VISIBILITY BELOW 3SM IN RAIN AREAS...OTHERWISE  UNRESTRICTED.
WINDS BECOMING SOUTHWEST 10 TO 15 MPH TODAY. STRONGER WINDS POSSIBLE
IN VICINITY OF THUNDERSTORMS AS 850 MB JET MOVES ACROSS THE STATE
TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     65 51 56 38 / 99 40 20 00
ATHENS      63 52 60 40 / 99 40 20 00
GAINESVILLE 62 50 56 37 / 99 40 20 10
ROME        64 49 55 38 / 99 20 20 00
COLUMBUS    74 55 61 40 / 99 40 20 00
MACON       76 57 62 39 / 99 70 20 00
&&

.FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH NORTH GA TODAY.
&&

 12
Hazardous weather outlook, Dec 9, 7:00 AM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 AM EST THU DEC 9 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091700-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY...

.SYNOPSIS...
LOW PRESSURE WAS DEVELOPING OVER SOUTHERN LOUISIANA THIS
MORNING...WITH A WARM FRONT EXTENDING FROM THE LOW EASTWARD THROUGH
CENTRAL GEORGIA. THE LOW WILL PULL NORTHEAST TODAY AND THE WARM
FRONT WILL MOVE NORTHWARD ACROSS THE STATE. THIS WILL CONTINUE TO
BRING MOIST AIR OVER THE AREA...AND RAIN AND A FEW THUNDERSTORMS
WILL DEVELOP EASTWARD ACROSS GEORGIA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE LIGHTNING AND STRONG WINDS. ALSO...HEAVY
RAIN IS POSSIBLE WITH THE POTENTIAL TO CAUSE SOME LOCAL FLOODING.

.DISCUSSION...RAIN AND A FEW THUNDERSTORMS WILL SPREAD ACROSS
GEORGIA TODAY AS THE UPPER LOW PULLS TO THE NORTHEAST. THE AIR MASS
OVER GEORGIA WILL CONTINUE TO DESTABILIZE AS STRONG SOUTHERLY WINDS
BRING MOIST AIR ACROSS THE AREA. LIFTED INDEX VALUES SHOULD RANGE
BETWEEN MINUS 1 AND MINUS 2 TODAY. CAPES SHOULD BE NEAR 1000 OR
BELOW. THESE VALUES COMBINED WITH STRONG MID LEVEL WINDS COULD
PRODUCE ISOLATED SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR WEATHER INFORMATION FOR POSSIBLE ACTIVATION
THIS AFTERNOON.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS
WEATHER IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Dec 9, 5:59 AM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 AM EST THU DEC 9 2004

GAZ021-032-033-091145-
559 AM EST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN COBB...CHEROKEE AND NORTH FULTON COUNTIES UNTIL 645 AM EST...

AT 553 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ROSWELL...MOVING NORTHEAST AT 45 MPH. THIS STORM
WILL PRODUCE WINDS TO 50 MPH AND HAIL TO LESS THAN THE SIZE OF
DIMES. EXPECT HEAVY RAIN TO ONE INCH AS WELL.

NOEL
Special weather statement, Dec 9, 6:42 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 AM EST THU DEC 9 2004

GAZ007-013-091215-
642 AM EST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN PICKENS AND GILMER COUNTIES UNTIL 715 AM EST...

AT 636 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WHITESTONE...MOVING NORTHEAST AT 50 MPH.
EXPECT WIND TO 40 OR 50 MPH WHICH MAY KNOCK DOWN SMALL TREE LIMBS.
SOME PEA-SIZE HAIL AND HEAVY RAIN CAN ALSO BE EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 6:06 AM ESTSevere Thunderstorm WarningFFCCherokee, Forsyth, Fulton24 min
Dec 9, 6:17 AM ESTSevere Thunderstorm WarningFFCDawson28 min
Dec 9, 9:47 AM ESTSevere Thunderstorm WarningFFCCatoosa, Chattooga, Dade, Walker43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.